Medindia

X

The new born nightmare

by Medindia Content Team on  October 5, 2001 at 6:08 PM General Health News   - G J E 4
The new born nightmare
Newborns are more likelier to develop a serious intestinal disorder if they are given the commonly prescribed antibiotic erythromycin, say US scientists. A research team from Lousiana University has linked use of this drug to pyloric stenosis, a condition that affects about 1 in 400 newborns and it is the most common cause of abdominal surgery in infants.
Advertisement

Using the Regenstrief Medical Record System - a comprehensive database that stores information on diagnoses, operative reports, pharmacy records and physician observations -the investigators studied 13,576 babies born between January 1995 and December 2000.

Advertisement
They found that those babies given oral erythromycin during the first two weeks of life were 12 times more likely to develop pyloric stenosis than those who were not, although babies treated with erythromycin eye ointment, which is regularly used to combat conjunctivitis, did not have much risk.

"The link between erythromycin and pyloric stenosis is an important finding which will make a difference to the health of babies," said Dr Lida Carlman, the lead researcher, adding that the study was only made possible by the vast amount of data stored in the Regenstrief system.

The researchers conclude that erythromycin should be used with great precaution in a baby's first four weeks of life.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All